Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 14, 2013, 2:21 PM MDT for Garfield County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2013, 2:21 PM MDT (20:21 UTC)
- Expired
- Sep 14, 2013, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Garfield County, UT
The radar
The Cedar City radar (KICX), 182 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
209 WUUS55 KSLC 142021 SVRSLC UTC017-142100- /O.NEW.KSLC.SV.W.0034.130914T2021Z-130914T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 221 PM MDT SAT SEP 14 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GARFIELD COUNTY IN UTAH * UNTIL 300 PM MDT * AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL GARFIELD COUNTY...OR 37 MILES SOUTHEAST OF CAPITOL REEF NATIONAL PARK...MOVING SOUTHEAST AT 10 MPH. THIS STORM IS MOVING TOWARDS THE BURR TRAIL EAST OF CAPITOL REEF NATIONAL PARK. * LOCATIONS IN THE WARNING INCLUDE... RURAL CENTRAL GARFIELD COUNTY AND RURAL EASTERN GARFIELD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 3780 11064 3760 11082 3776 11101 3789 11091 TIME...MOT...LOC 2020Z 310DEG 9KT 3779 11089 $$ HOSENFELD
2 follow-up statements
700 WWUS55 KSLC 142049 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 249 PM MDT SAT SEP 14 2013 UTC017-142100- /O.CON.KSLC.SV.W.0034.000000T0000Z-130914T2100Z/ GARFIELD UT- 249 PM MDT SAT SEP 14 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR EAST CENTRAL GARFIELD COUNTY... AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL GARFIELD COUNTY...OR ABOUT 42 MILES SOUTHEAST OF CAPITOL REEF NATIONAL PARK...MOVING SOUTHEAST AT 10 MPH. THIS STORM IS IMPACTING THE BURR TRAIL EAST OF CAPITOL REEF NATIONAL PARK. LAT...LON 3780 11064 3760 11082 3776 11101 3789 11091 TIME...MOT...LOC 2048Z 310DEG 9KT 3774 11082 $$ HOSENFELD
060 WWUS55 KSLC 142102 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 302 PM MDT SAT SEP 14 2013 UTC017-142112- /O.EXP.KSLC.SV.W.0034.000000T0000Z-130914T2100Z/ GARFIELD UT- 302 PM MDT SAT SEP 14 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD COUNTY HAS EXPIRED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3780 11064 3760 11082 3776 11101 3789 11091 TIME...MOT...LOC 2049Z 310DEG 9KT 3774 11082 $$ HOSENFELD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:52 AM MDT, 4 hours 29 minutes earlier.
Area forecast discussion, Sep 14, 9:52 AM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 952 AM MDT SAT SEP 14 2013 .SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN UTAH WILL LINGER INTO SUNDAY BEFORE MOVING NORTHEAST OUT OF THE STATE. A DRIER AND MORE STABLE AIRMASS WILL FOLLOW FOR EARLY NEXT WEEK. && .DISCUSSION...MODERATE TO AT TIMES HEAVY RAINFALL IS OCCURRING ALONG THE MIDLINE OF THE GREAT SALT LAKE AND WEST THIS MORNING. A MESONET SITE ON THE WEST SHORE OF THE GREAT SALT LAKE RECORDED OVER A THIRD OF AN INCH IN AN HOUR IN THE PAST FEW HOURS. WENDOVER HAS ALSO REPORTED NEARLY HALF THEIR NORMAL MONTHLY PRECIPITATION THIS MORNING. EXPECT THIS PRECIPITATION TO CONTINUE THROUGH THE MORNING AND WILL LIKELY SEE AN EXPANSION OF COVERAGE LATER THIS MORNING INTO THIS AFTERNOON. THE UPPER LEVEL LOW REMAINS FIRMLY ENTRENCHED ACROSS THE AREA. SEVERAL SHORTWAVES CAN BE FOUND ON WATER VAPOR IMAGERY ROTATING AROUND THIS LOW. ONE IS IN FAR EASTERN UTAH/WESTERN COLORADO. ANOTHER IS IN NORTH CENTRAL ARIZONA/SOUTH CENTRAL UTAH AND YET ANOTHER ONE APPEARS TO BE ACROSS SOUTHERN NEVADA. THESE WAVES WILL CONTINUE THEIR TRAJECTORY AROUND THE LOW AND WILL LIKELY BE A SOURCE OF LIFT LATER THIS MORNING INTO THIS AFTERNOON ACROSS SOUTHERN AND EASTERN UTAH. UPDATED THE FIRST PERIOD FORECAST TO INCREASE POPS ACROSS THE NORTHWEST THIS MORNING...AND ACROSS THE SOUTHEAST THIS AFTERNOON. ALSO INCREASED QPF GIVEN SEVERAL OBSERVATIONS THAT HAVE COME IN THIS MORNING ACROSS THE GREAT SALT FLATS AND WEST DESERT. WILL MONITOR TEMPERATURE TRENDS FOR THE NEXT SEVERAL HOURS...SUSPECT THE FORECAST MAX TEMPERATURES MAY BE SOMEWHAT OPTIMISTIC FOR MUCH OF NORTHWEST UTAH TODAY. THE PERSISTENT UPPER LEVEL LOW IS EXPECTED TO REMAIN A PLAYER IN THE WEATHER ACROSS THE REGION THROUGH THIS EVENING BEFORE FINALLY EJECTING OUT OF THE AREA SUNDAY. && .AVIATION...THE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON TOP OF THE SLC AREA WILL SERVE TO KEEP SHOWERS/ISOLATED THUNDERSTORMS IN AND AROUND THE TERMINAL AREA THROUGH AT LEAST THIS EVENING. CEILINGS WILL HOVER AROUND 12KFT...BUT WILL PERIODICALLY DROP NEAR 5-6KFT... ESPECIALLY IN PRECIPITATION. LIGHT SOUTHEAST SURFACE WINDS SHOULD TAKE A TURN TO THE WEST-NORTHWEST AFTER 17Z DUE TO SHOWERS/STORMS CONCENTRATING TO THE WEST. THE CHANCES FOR A DIRECT IMPACT FROM HEAVY RAIN OR THUNDERSTORMS WILL RUN ABOUT 30 PERCENT THROUGH EARLY THIS EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 5:07 AM MDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 507 AM MDT SAT SEP 14 2013 UTZ001>016-019>021-517-518-WYZ021-151230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 507 AM MDT SAT SEP 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS WHICH COULD CONTINUE TO GENERATE LOCAL FLASH FLOODING IN PRONE AREAS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAVY RAIN THREAT WILL GRADUALLY DECREASE ON SUNDAY AND DIMINISH BY MONDAY AS DRIER AIR SPREADS INTO THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 14, 1:29 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
129 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD SOUTH JORDAN 40.56N 111.97W
09/14/2013 SALT LAKE UT LAW ENFORCEMENT
SHEETS OF WATER COMING OFF MOUNTAIN SIDE IN SOUTH JORDAN.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:51 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 54 min |
| Sep 14, 11:30 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Sep 14, 11:41 AM MDT | Areal Flood Advisory | SLC | Salt Lake, Tooele, Utah | 2 hr |
| Sep 14, 11:54 AM MDT | Flash Flood Watch | SLC | 9 hr | |
| Sep 14, 12:37 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Sep 14, 1:02 PM MDT | Areal Flood Advisory | SLC | Davis, Weber | 118 min |
| Sep 14, 1:24 PM MDT | Flash Flood Warning | SLC | Salt Lake | 3 hr |
| Sep 14, 1:24 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, Wayne | 3 hr |
| Sep 14, 1:53 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 8 hr |
| Sep 14, 2:50 PM MDT | Areal Flood Advisory | SLC | Utah | 3 hr |
| Sep 14, 3:33 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 42 min |
| Sep 14, 4:31 PM MDT | Flash Flood Warning | SLC | Carbon, Duchesne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.